Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 59, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 10, 2018, 5:38 PM CDT for Burke County, North Dakota. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2018, 5:38 PM CDT (22:38 UTC)
- Expired
- Jun 10, 2018, 6:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Burke County, ND
The radar
The Minot AFB radar (KMBX), 134 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 6:43 PM CDT | TSTM WND GST 60 | Flaxton, ND | HEAVY RAINFALL ALSO OCCURRING AT TIME OF REPORT. |
| Jun 10, 6:43 PM CDT | HAIL 1 | Flaxton, ND | VERY HEAVY RAINFALL ALSO OCCURRING AT TIME OF REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 65 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 3:37 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.6 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -776 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697
WUUS53 KBIS 102238
SVRBIS
NDC013-102345-
/O.NEW.KBIS.SV.W.0059.180610T2238Z-180610T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
538 PM CDT SUN JUN 10 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Western Burke County in northwestern North Dakota...
* Until 645 PM CDT.
* At 538 PM CDT, a severe thunderstorm was located 7 miles southwest
of Lignite, or 17 miles west of Bowbells, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Lignite around 600 PM CDT.
Portal around 625 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4900 10227 4863 10257 4882 10279 4900 10272
TIME...MOT...LOC 2238Z 197DEG 16KT 4879 10263
HAIL...1.00IN
WIND...60MPH
$$
HARGROVE2 follow-up statements
747
WWUS53 KBIS 102258
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
558 PM CDT SUN JUN 10 2018
NDC013-102345-
/O.CON.KBIS.SV.W.0059.000000T0000Z-180610T2345Z/
Burke ND-
558 PM CDT SUN JUN 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN BURKE COUNTY...
At 558 PM CDT, a severe thunderstorm was located over Lignite, or 14
miles west of Bowbells, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Flaxton around 615 PM CDT.
Portal around 625 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4867 10253 4888 10275 4900 10272 4900 10227
TIME...MOT...LOC 2258Z 198DEG 19KT 4884 10255
HAIL...1.00IN
WIND...60MPH
$$
HARGROVE330
WWUS53 KBIS 102320
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
620 PM CDT SUN JUN 10 2018
NDC013-102345-
/O.CON.KBIS.SV.W.0059.000000T0000Z-180610T2345Z/
Burke ND-
620 PM CDT SUN JUN 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN BURKE COUNTY...
At 619 PM CDT, a severe thunderstorm was located over Flaxton, or 10
miles northwest of Bowbells, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Burke County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4875 10247 4890 10275 4900 10272 4900 10227
TIME...MOT...LOC 2319Z 209DEG 20KT 4890 10242
HAIL...1.00IN
WIND...60MPH
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:03 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 10, 4:03 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Bismarck ND 403 PM CDT Sun Jun 10 2018 .SHORT TERM...(This evening through Monday) Issued at 317 PM CDT Sun Jun 10 2018 Severe thunderstorm potential through tonight is the main focus of this forecast. As of 20 UTC, visible satellite imagery shows a well-defined cold front from just east of Williston to near Medora and Bowman. There are signs of an agitated and deepening cumulus field in proximity to that frontal zone as height falls are beginning to impinge on that region of low-level mesoscale ascent, which is aiding with the erosion of the stout capping layer seen on regional 12 UTC and the 19 UTC Rapid City RAOBs at the base of a formidable elevated mixed layer which has 700-500 mb lapse rates as large as 9 C/km. Given surface dewpoints in the mid 60s F just ahead of the frontal zone and its associated wind shift, significant MLCAPE on the order of 2500 to 4000 J/kg has developed. As capping continues to erode, we expect convective initiation to occur along the length of the cold front from the Canadian border south to the SD state line before 22 UTC, which is an expectation long-heralded by nearly every CAM simulation available. The strongest wind fields aloft associated with the shortwave trough approaching the region from the northern Rockies are still expected to lag the primary frontal interface, and that will likely serve as a limiting factor to the overall strength and longevity of individual convective elements during the afternoon and early evening. Models call for effective bulk wind differences mainly on the order of 30 to 40 kt. Moreover, the orientation of the deep-layer shear and anvil- level storm-relative flow vectors relative to the cold frontal boundary all support upscale growth into a linear complex with time following initial multicellular or transient supercell modes. This falls in line with CAMs through the 18 UTC HRRR. Initially, large bouyancy including through the hail growth zone will favor risks for large hail within a few hours of initiation until a full-scale linear mode is established, though the lack of stronger deep-layer shear in favor of somewhat tempered mesocyclones will likely subdue high-end hail sizes. Both the large hail and significant hail parameters favor peak hailstone sizes generally less than 2 inches in diameter. Damaging winds will also be a concern, especially as upscale growth occurs by evening, and very heavy rainfall will be a concern too given slow storm motions and precipitable water values as high as 1.50 inches. However, we have held off from issuing a Flash Flood Watch at this time given some uncertainty in the magnitude of the threat. Mesobeta-element (Corfidi) vectors suggest that the orientation of mean cloud-layer winds and related mean outflows and the southerly low-level jet will not favor gust-front-induced convergence and that will temper the longevity and downshear propagation of the cold-pool-related MCS. Therefore, the eastward progression of the convection will be slow, and that may limit the magnitude of wind gusts, as well. However, the density of wind reports could still be significant, and is the primary motivation for the Enhanced Risk from SPC. Moreover, some CAM guidance has suggested storms will form over the higher terrain of northeast WY into western SD and propagate into far southwest and south central ND after about 01 UTC. This convection could be slightly post-frontal in nature and would have access to stronger deep-layer wind fields with effective bulk wind differences potentially in excess of 40 kt. That is reflected in HREF updraft helicity output which has peak values from any member in the 2-5 km layer up to 200 m/2s across north central SD, and which some iterations of the operational HRRR have brought as far north as Bismarck. Either way, after about 00 UTC the severe threat will be greatest in south central ND even with the initial line, within the axis of largest CAPE. Otherwise, Monday will be cooler and breezy in the post-frontal regime, but the 12 UTC global model suite suggests that maximum winds in the well-mixed boundary layer will be insufficient for Wind-Advisory-type conditions. That's further supported by the consensus of 12 UTC MOS guidance. .LONG TERM...(Monday night through Sunday) Issued at 317 PM CDT Sun Jun 10 2018 Global models suggest a cooler and mainly dry period will be in place through midweek as weak and transitory ridging crosses the region. However, the 00 and 12 UTC models also suggest a stronger upper-level shortwave trough will cross the region by Thursday night. Taken at face value both the GFS and ECMWF support strong instability driven by boundary layer dewpoints potentially in the middle to upper 60s F along with strengthening wind fields aloft, which would support potential severe storms once again from Thursday into Thursday night. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 317 PM CDT Sun Jun 10 2018 A strong cold front will slowly move from far western ND this afternoon, to a KBIS-KMOT line by 06 UTC, and to eastern ND by Monday morning. Strong southeast winds gusting to 35 kt will occur in advance of the front this afternoon and evening. Winds will shift to the northwest at lower speeds behind the front. Thunderstorms will develop along the front in western ND in the 19 to 21 UTC time frame. The storms will slowly move east and northeast through tonight, with local IFR or LIFR conditions in heavy rain possible. Large hail and damaging winds are possible with the strongest cells. Outside of storms, VFR ceilings and visibility will generally prevail, though there is potential for MVFR stratus to form by Monday morning, especially at KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CJS LONG TERM...CJS AVIATION...CJS/TK
Hazardous weather outlook, Jun 10, 2:11 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 211 PM CDT Sun Jun 10 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111915- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 211 PM CDT Sun Jun 10 2018 /111 PM MDT Sun Jun 10 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected over western North Dakota this afternoon and early evening, and in central North Dakota from this evening into the overnight. The main threat will be damaging winds up to 70 mph, but large hail up to half dollar size is also possible, mainly in western North Dakota this afternoon and early evening. Very heavy rainfall is also expected with these storms, with localized flash flooding possible, mainly in low lying and urban areas. Storms will quickly form into a line extending from the Canadian border south to the South Dakota state line by the late afternoon and will then move slowly east and northeast, reaching Minot to Bismarck between 7 pm and 11 pm CDT and the James River valley after midnight CDT. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe thunderstorms are possible across western and central North Dakota Thursday and Thursday night. SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. A cold front will serve as the trigger for storms as it interacts with a hot and humid air mass. The slow-moving cold front will allow a line of storms to form. The greatest severe threat will likely come in the form of damaging winds from any bowing line segments that form, especially in southwest and south central parts of the state. CJS/TJK
In the hours before
Special weather statement, Jun 10, 4:54 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
454 PM CDT SUN JUN 10 2018
NDZ002-010-102245-
Mountrail ND-Burke ND-
454 PM CDT SUN JUN 10 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BURKE AND NORTHWESTERN
MOUNTRAIL COUNTIES UNTIL 545 PM CDT...
At 454 PM CDT, a strong thunderstorm was located 6 miles north of
Battleview, or 26 miles west of Bowbells, moving north at 45 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Powers Lake, Lignite, Columbus, Portal, Battleview and Larson.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern North Dakota.
LAT...LON 4900 10235 4842 10269 4848 10286 4859 10289
4872 10289 4872 10293 4879 10294 4900 10294
TIME...MOT...LOC 2154Z 195DEG 38KT 4867 10279
HARGROVEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 10:06 PM CDT | Special Weather Statement | BIS | Bowman, Slope | 24 min |
| Jun 10, 4:54 PM CDT | Special Weather Statement | BIS | Burke | 51 min |
| Jun 10, 6:02 PM CDT | Special Weather Statement | BIS | Dunn | 28 min |
| Jun 10, 6:06 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 54 min |
| Jun 10, 6:09 PM CDT | Special Weather Statement | BIS | Stark | 51 min |
| Jun 10, 6:33 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 57 min |
| Jun 10, 6:38 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 37 min |
| Jun 10, 6:43 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger | 62 min |
| Jun 10, 6:52 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 53 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.